A commonly reported consequence of post-treatment nausea or vomiting is the development of anticipatory nausea and vomiting (ANV). In most published work, nausea is reported to occur before chemotherapy drugs are administered by approximately 20% of patients at any one chemotherapy cycle and by 25-30% of patients by their fourth chemotherapy cycle. Most studies in adult patients strongly support the view that the development of ANV involves elements of classical conditioning. The best method to avoid development of ANV is to adequately prevent both vomiting and nausea from the first exposure to chemotherapy. If anticipatory side effects develop, behavioral treatment techniques, such as systematic desensitization, have been shown effective. Benzodiazepines used in combination with behavioral techniques or antiemetics may also be useful. The evidence on which these conclusions are based is reviewed in this article.